More than 1,500 Americans have died from inadvertently overdosing on acetaminophen, over the past decade. Taking too much acetaminophen is one of the most common poisonings worldwide. The risk presented by taking too much of this common painkiller stands to affect consumers of all ages with symptoms including but not limited to abdominal pain, coma, convulsions, jaundice, nausea.
Acetaminophen is a pain-relieving medicine, that people often believe is safe and use it regularly in Anacin-3, Liquiprin, Panadol, Percocet, Tempra, and various cold and flu medicines. But the most common of names associated with the drug is its brand name: Tylenol.
The drug is considered safe for use at recommended doses. Millions use the drug without problems. Those who do use acetaminophen should not use it in excess of 4000 mg daily. Excessive ingestion can lead to severe overdose if not properly treated. Acetaminophen in excessive amounts, especially if taken in combination with alcohol can severely damage and/or destroy the liver.
What are we doing to limit the numbers of deaths from accidental overdose of acetaminophen? Well the FDA has been weighing the benefit of keeping the drug widely available against the “relatively rare” dangers posed by the drug. While regulators in other countries, like Great Britain, have limited the quantity of the drug consumers may purchase at a time, the FDA has yet to implement such precautionary measures in the United States.
Additional requirements on over the counter painkillers could potentially cut down the risk posed by accidental overdoses on drugs like acetaminophen. If you or a loved one have suffered liver damage or any other injuries due to taking acetaminophen or other over the counter drugs please call us today!
Wooten Kimbrough, P.A. Orlando Pharmaceutical Liability Attorneys